Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 100, NWS Northern Indiana

June 21, 2006Huntington County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 21, 2006, 2:00 AM EDT for Huntington County, Wabash County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2006, 2:00 AM EDT (06:00 UTC)
Expired
Jun 21, 2006, 2:33 AM EDT
In force
33 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Huntington County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:03 AM EDT, 57 minutes earlier.

Area forecast discussion, Jun 21, 1:03 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
103 AM EDT WED JUN 21 2006

.AVIATION/UPDATE...
ELEVATED CONV DVLPG IN EARNEST UPSTREAM ACRS WI W/SWWD EXTENT INTO
NE MO ALG ERN PERIPHERY OF STEEP EML IN RESPONSE TO RAMPING LLJ BACK
ACRS THE PLAINS. SE IA STORMS LOOK TO GO UPSCALE SHORTLY AS THEY
CONT EWD AND ROOT INTO BTR LL MSTR W/EVENTUAL SVR HAIL THREAT
MATERIALIZING BY 07Z. THUS CURRENT GRIDDED WX/POP BREAKOUT LOOKS
IDEAL STILL FOR LTR THIS MORNING ACRS THE WEST HALF. PREV TAFS GOOD
IN CONTEXT BUT WILL LIKELY HAVE TO BACKUP TS/CB MENTION GIVEN OBSVD
DVLPMNT TAKING PLACE NOW. OTHERWISE BULK OF THE DAY (MID AM TO MID
AFTN) LOOKS QUIET AS WARM FRONT MIXES NORTH INTO MI. POTENT SW
TROUGH EVOLVING FM DVLPG NEB MCS ARRIVES INTO WRN LK MI THIS AFTN
W/INTENSE CONVN DVLPMNT XPCD THEN AND CONTG INTO THIS EVE.

&&

.PREV DISCUSSION...
SHORT TERM...

TONIGHT AND WEDNESDAY.

FIRST FEATURE OF CONCERN LATE THIS AFTN WAS A MCV MOVING ACRS NRN IL
ATTM.  SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WERE NOTED ON
CHICAGO/S RADAR.  THE CONVECTIVE VORT MAX IS FCST TO DRIFT SE
INTO W CNTRL INDIANA THIS EVENING.  AS SUCH...THE CONVECTIVE
ACTIVITY IS EXPECTED TO MOVE IN THIS GENERALLY
DIRECTION...ESPECIALLY WHERE AN ELEVATED INSTABILITY AXIS EXISTS
ATTM FROM KANKAKEE TO LAFAYETTE...TO INDIANAPOLIS.  HAVE GONE WITH
30 POPS NORTHWEST AND 40 POPS FAR SOUTHWEST TO ACCOUNT FOR THIS PCPN
THREAT.

OTHERWISE...A TANDEM OF S/WVS MOVING INTO S CNTRL CANADA AND THE NRN
PLAINS WILL PROVIDE THE LARGE SCALE ASCENT NEEDED TO HELP CONVECTION
DEVELOP ACRS THE CENTRAL PLAINS.  THIS LARGE SCALE ASCENT WILL BE
COUPLED WITH A MOIST LLJ AS SEEN AT 925 MB AND 850 MB.  12Z NAM-WRF
INDICATES THAT CONVECTION WILL CONTINUE TO DEVELOP AND EXPAND ACRS
SRN MN/WRN IOWA/ERN SD/ERN NEBRASKA LATE THIS AFTN AND EVENING.  AS
THE LLJ PIVOTS NORTHEAST INTO THE WRN GREAT LAKES AFTER
MIDNIGHT...THE CONVECTION...WHICH SHOULD DEVELOP INTO A LINEAR TYPE
MCS...WILL ALSO MOVE INTO OUR REGION.  12Z NAM-WRF 850 MB-300 MB
THERMAL WIND SUGGESTS A MORE SOUTHEAST PROPAGATION THAN EAST.
THUS...IT LOOKS LIKE THE WRN CWFA WILL HAVE THE BEST CHANCE LATE
TONIGHT AND INTO WEDNESDAY MORNING...WITH LESSER CHANCES FARTHER
EAST/NORTHEAST.  CURRENTLY THE WRN TWO THIRDS OF THE FCST AREA IS
PLACED IN A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT WITH
DAMAGING WIND AND POSSIBLY LARGE HAIL THE MAIN SEVERE WX THREATS.

ON WEDNESDAY...A WARM FRONT WILL PUSH NORTHEAST ACRS THE REGION.
HOW SOON THE WARM FRONT MOVES NORTHEAST WILL DEPEND ON ANY OUTFLOW
BOUNDARIES REMAINING ACRS THE REGION...WHICH MAY HAMPER THE
NORTHEAST PROGRESSION. ALSO...ONCE THE MCS DECAYS AND/OR MOVES ESE
OF THE REGION...HOW SOON THE DEBRIS CLOUDS THIN WILL DICTATE HOW
WARM AND HOW UNSTABLE TOMORROW AFTERNOON WILL BE.  NAM-WRF IS
FCSTING 850 MB TEMPS INTO THE +19 C TO +21 C RANGE ACRS THE
REGION...GOOD ENOUGH FOR LOWER 90S FOR HIGHS IF FULL MIXING CAN BE
REALIZED THROUGH 850 MB.  WITH THE CLOUD UNCERTAINTY ATTM...HAVE
KEPT TEMPS A LITTLE CONSERVATIVE...RANGING FROM THE MID 80S
NORTHEAST TO AROUND 90 ACRS THE SOUTHWEST.  WITH THESE TEMPS AND
DEWPOINTS APCHING 70 DEGREES...SBCAPES WILL APCH 2500 TO 3000
J/KG...WHICH IS IN THE MODERATE TO EXTREME INSTABILITY CATEGORY.
THIS UNSTABLE AIR WILL INTERACT WITH A COLD FRONT AND AN APCHING
S/WV FROM THE WEST LATE IN THE AFTERNOON...SETTING THE STAGE FOR
POTENTIAL SEVERE WEATHER.  WILL MAINTAIN 50 POPS ALL LOCATIONS FOR
THE AFTN HOURS...ALTHOUGH THERE WILL LIKELY BE A RESPITE IN THE PCPN
BETWEEN THE MORNING MCS AND THE LATE AFTN/EARLY EVENING CONVECTION.

LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...A FRONT ALONG WITH NUMEROUS
OUTFLOW BOUNDARIES FROM EARLIER/ONGOING CONVECTION SHOULD BE PRESENT
AT THE BEGINNING OF THE PERIOD. THE GFS CONTINUES TO INDICATE VERY
LARGE CAPES AS IN PREVIOUS RUNS. HOWEVER...THE WRF WAS NOT AS
ROBUST...BUT PROBABLY MORE ACCURATE...WITH CAPES UNDER 3000 J/KG.
HAVE INCREASED STORM CHANCES WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT...TO MAINLY 40 TO 50 PERCENT. THE FRONT SHOULD BE IN THE AREA
THURSDAY...AND WITH DAYTIME HEATING...CONDITIONS SHOULD BECOME VERY
UNSTABLE AS MOISTURE POOLS JUST SOUTH OF THE FRONT THURSDAY
AFTERNOON. SEVERE WEATHER CHANCES AGAIN THURSDAY GIVEN VERY UNSTABLE
CONDITIONS SOUTH OF THE FRONT.  STILL COULD BE SOME LINGERING
SHOWERS FRIDAY AS A WEAK WAVE MOVES SOUTH OF THE AREA...BUT FOR THIS
PACKAGE KEPT THE GRIDS/FCST DRY FRIDAY THROUGH EARLY NEXT WEEK. SFC
HIGH PRESSURE SHOULD BUILD INTO THE AREA WITH A COOL NE FLOW AS
ADVERTISED THE LAST FEW DAYS. 00Z MEX TEMPERATURES IN THE MID TO
UPPER 70S APPEAR ON TRACK. THE CANADIAN ENSEMBLES SHOW REASONABLE
CONFIDENCE FOR A COOLER PATTERN THIS WEEKEND.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

AVIATION/UPDATE...HOLSTEN
SHORT TERM...HICKMAN
LONG TERM...SKIPPER
Hazardous weather outlook, Jun 20, 4:58 AM EDT, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EDT TUE JUN 20 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
358 AM CDT TUE JUN 20 2006 /458 AM EDT TUE JUN 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS IOWA
INTO SOUTHERN MINNESOTA THIS AFTERNOON AND THEN PROPAGATE RAPIDLY
EASTWARD OVERNIGHT INTO THE SOUTHERN GREAT LAKES WITH A PRIMARY RISK
FOR DAMAGING WINDS AND TO A LESSOR EXTENT LARGE HAIL. THE GREATEST
RISK AT THIS TIME APPEARS TO BE ALONG AND NORTH OF HIGHWAY 24 AND
WEST OF INTERSTATE 69 AFTER 1 AM EDT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL APPROACH THE WESTERN LOWER GREAT LAKES
REGION WEDNESDAY AND THURSDAY SPREADING THUNDERSTORMS ACROSS THE
AREA. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST
OHIO ARE UNDER A MODERATE RISK FOR SEVERE WEATHER WEDNESDAY...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXPECTED THURSDAY IN ADVANCE OF
THAT SLOW MOVING COLD FRONT.  AGAIN THE GREATEST THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION BE NEEDED TONIGHT AND ON WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-210900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
458 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS IOWA
INTO SOUTHERN MINNESOTA THIS AFTERNOON AND THEN PROPAGATE RAPIDLY
EASTWARD OVERNIGHT OVER LAKE MICHIGAN WITH A PRIMARY RISK FOR
DAMAGING WINDS AND TO A LESSOR EXTENT LARGE HAIL. EXPECT STRONG
WINDS AND HIGHER WAVE IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AN INCREASE RISK OF RIP CURRENT DEVELOPMENT ON WEDNESDAY
AND THURSDAY WITH THE MOVEMENT OF A SQUALL LINES ACROSS LAKE
MICHIGAN ON BOTH DAYS. WINDS AND WAVES WILL BE SIGNIFICANTLY
HIGHER IN AND NEAR THUNDERSTORMS. THUNDERSTORMS WILL CONTINUE
ACROSS SOUTHERN LAKE MICHIGAN THROUGH FRIDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:33 AM EDTSevere Thunderstorm WarningIWXGrant57 min
Jun 21, 5:15 PM EDTSevere Thunderstorm WarningIWXMarshall, Saint Joseph30 min
Jun 21, 5:34 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash56 min
Jun 21, 5:38 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko31 min
Jun 21, 6:13 PM EDTSpecial Marine WarningIWX62 min
Jun 21, 6:18 PM EDTSevere Thunderstorm WarningIWXAdams, Wells57 min
Jun 21, 6:29 PM EDTSevere Thunderstorm WarningIWXLaPorte61 min
Jun 21, 6:37 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben38 min
Jun 21, 7:00 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph60 min
Jun 21, 7:14 PM EDTSevere Thunderstorm WarningIWXElkhart61 min
Jun 21, 7:23 PM EDTSevere Thunderstorm WarningIWXLaGrange67 min
Jun 21, 7:08 PM EDTSevere Thunderstorm WarningIWXDefiance, Williams49 min
Jun 21, 7:39 PM EDTSevere Thunderstorm WarningIWXFulton, Henry57 min
Jun 21, 4:33 PM EDTSevere Thunderstorm WarningIWXSaint Joseph57 min
Jun 21, 4:57 PM EDTSevere Thunderstorm WarningIWXHillsdale63 min
Jun 21, 5:05 PM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph55 min
Jun 21, 5:10 PM EDTTornado WarningIWXHillsdale65 min
Jun 21, 5:15 PM EDTSevere Thunderstorm WarningIWXBranch60 min
Jun 21, 5:28 PM EDTSevere Thunderstorm WarningIWXSaint Joseph62 min
Jun 21, 6:10 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale65 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.